Cold/Wind Chill, Caldwell
- When
- January 23, 5:00 PM CST to January 24, 4:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- AWOS
- Coordinates
- 37.145, -87.868 (the zone’s center; the record gives no point)
A strong cold front moved across western Kentucky, followed by a ridge of high pressure that originated from Siberia, bringing prolonged sub-freezing temperatures beginning on the 23rd. Breezy northerly winds with gusts over 20 mph caused wind chills to plummet between -1 to -9 degrees during the evening hours and continued into the morning of the 24th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong cold front moved across western Kentucky, followed by a ridge of high pressure that originated from Siberia, bringing prolonged sub-freezing temperatures beginning on the 23rd. Breezy northerly winds with gusts over 20 mph caused wind chills to plummet between -1 to -9 degrees during the evening hours and continued into the morning of the 24th. Southwest portions of the Kentucky Purchase region experienced another interval of dangerous wind chills on the 25th while the Kentucky Pennyrile region remained warmer above advisory criteria when a major winter storm was ongoing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 3:46 PM CST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
346 PM CST Fri Jan 23 2026
.KEY MESSAGES...
- A major winter storm remains on track to impact the entire
region late Friday night through Sunday afternoon. Heavy
snowfall mixed with sleet and freezing rain will make travel
nearly impossible with an 85+% chance of exceeding winter
storm warning criteria across the entire quad-state.
Probabilities are now 90+% for exceeding 8 inches of snow
along an axis between Popular Bluff and Evansville. A Winter
Storm Warning remains in effect.
- A mix of snow, sleet, and freezing rain over far southeast
Missouri and western Kentucky near the Tennessee border will
result in a sharp gradient with reduced snowfall totals. There
is a 30-60% chance of ice accretion exceeding a tenth of an
inch, which would fall on top of the preceding snow/sleet.
- Prolonged sub-freezing temperatures and intervals of dangerous
cold wind chills begins this evening and will continue through
all of next week. A Cold Weather Advisory is in effect for the
first round of dangerous wind chills that covers this evening
through midday Saturday.
&&
.DISCUSSION...
Issued at 345 PM CST Fri Jan 23 2026
Multiple major weather concerns remain with the weekend winter
storm providing significant snowfall accumulation, along with
mixing of sleet and possibly freezing rain in the southeast.
Road conditions will be treacherous (a Winter Storm Warning
covers the entire Quad State), and extremely cold conditions are
forecast for the weekend and entire week ahead. Make final
preparations today ahead of this system.
Much colder and drier air has moved into the Quad State
following a cold frontal passage. A strong high pressure system
centered over Saskatchewan, but stretched across the Dakotas,
is now funneling a steady stream of Arctic air. With breezy
northeasterly winds continuing through the night between this
high and low pressure near the Rio Grande, will result in wind
chills between -1 and -12 tonight, prompting a Cold Weather
Advisory for the entire coverage area.
A major winter storm will strike the Quad State region this
weekend with potential for generational to record snowfall
totals, along with some mixing of sleet and freezing rain in
the southeastern half of the Quad State. The northern branch of
the jet stream is stretched west to east across the Midwest to
the Metropolitan region, placing the Quad State in the right
entrance region. Meanwhile, low pressure is organizing in south
Texas, eventually tracking northeastward through Tennessee
Sunday. Warm and moist advection around 700mb will provide a
warm nose over very dry and cold initial surface conditions.
Precipitation enters SEMO late tonight, with measurable snow
reaching the Mississippi River around sunrise. Dry surface
levels, with dew points of -10 to -15 across much of SEMO, will
take a while to moisten and can limit early accumulation.
During the day, the surface layer moistens and snowfall picks up
in earnest, first in SEMO and then later in the morning further
northeast. The warm nose builds in later in the day between
700-850mb, but grand ensemble member soundings show nearly no
members, even at southeastern sites, warming above freezing
before 6pm. As such, sleet potential during the day Saturday is
relegated to a slight chance in far southeastern portions (from
around New Madrid to Hopkinsville). Snowfall totals during the
day from the first round add up to around 3-6 inches with lower
totals in the far north and in the far southeast (the latter due
to some potential sleet mixing and lower SLRs).
Guidance is in fairly strong agreement in showing a break in
precipitation (especially in northwestern portions of the Quad
State) Saturday evening. Models show a greater proportion of
ensemble members rising above 0C aloft in southeastern portions
of the Quad State during the evening and overnight hours.
However, the share of ensemble members showing freezing rain
has dropped off substantially, with snow/sleet becoming more
likely as the Bootheel to Pennyrile mix overnight.
The second wave late Saturday through Sunday comes from the
northeastward advancement of the Texas low pressure system with
the Quad State near the left-exit of southern jet as it advances
towards the right-entrance of the Midwestern stream, providing
greater lift. Sleet and freezing rain potential pushes further
north Sunday with round two. The heavier snowfall totals should
set up in the northern half of the Quad State with 5-7 inches of
snow. Sleet mixing advances north to a line from approximately
Doniphan to the Ohio River where there's pretty strong model
agreement on at least brief sleet mixing. The NAM continues to
be most aggressive with warm nose warming and sleet production.
Freezing rain is possible in places such as Fort Campbell, KY,
with limited northward. On the back end of the system later in
the day Sunday, temperatures cool at the surface and aloft,
leading to a transition back from sleet to snow at the end of
the event.
To sum up the winter storm, for areas north/west of a line from
the Ohio River extended through Southeast Missouri, the
precipitation should be snow with very limited sleet mixing
potential (mainly Ohio River), with snowfall totals of 8-13
inches. Some locations in the far northwest like Mount Vernon,
IL could see a bit less snow if the heavy snow band sets up
further southeast. A line from around Poplar Bluff through
Paducah to Owensboro is likely to see around 6-11 inches of
snow with some mixing of sleet Saturday night into Sunday
keeping totals slightly lower. Further southeast from the
Missouri Bootheel to Greenville, and especially in
Hopkinsville/Fort Campbell, greater mixing of sleet (sleet on
top of snow) will keep snow totals more in the 4-8 inch range,
There is potential for freezing rain on top which, if it lines
up with higher end ensemble members, could even produce some
tree and powerline damage.
Extremely cold conditions follow this winter storm, with the
snowpack providing radiational cooling (which may be
underestimated in some models). Saturday night wind chills of
5 below to 5 above are slightly above cold weather advisory
criteria. Northwesterly winds Sunday night drive lows to the
lower single digits to near 0 and early Monday wind chills
around Extreme Cold Warning criteria. While winds shift to
southwesterly Monday night, similarly low wind chills are
possible early Tuesday morning. Blended in NBM50th
percentile to lower the deterministic NBM initialization some
for high temperatures. Strong troughing continues through the
rest of the week in the eastern half of the country, with a
reinforcing cold frontal passage Wednesday night as an upper low
moves through the Great Lakes. For precip locally, only a
slight chance of snow in the northeast Wednesday evening comes
from this, with otherwise dry conditions through the week. The
Ozarks may barely reach freezing Tuesday and Wednesday, but
otherwise temperatures remain below freezing the entirety of the
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1145 AM CST Fri Jan 23 2026
Breezy northerly winds gusting to 18-25kts today, with high
clouds and periods of 7000-9000ft clouds moving through, will
remain VFR. A major winter storm approaches with snow entering
from the southwest late tonight, moving into the Quad State
through the morning. Precipitation will begin as light snow with
snow becoming heavier later in the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for ILZ075>078-080>094.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for ILZ075>078-080>094.
MO...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for MOZ076-086-087-100-107>112-114.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from 6 PM CST /7 PM EST/ this evening to
1 PM CST /2 PM EST/ Saturday for INZ081-082-085>088.
Winter Storm Warning from midnight CST /1 AM EST/ tonight to 6
PM CST /7 PM EST/ Sunday for INZ081-082-085>088.
KY...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for KYZ001>022.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for KYZ001>022.
&&
DISCUSSION...ATL
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 347 PM CST Fri Jan 23 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 347 PM CST Fri Jan 23 2026 /447 PM EST Fri Jan 23 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Cold Weather Advisory and Winter Storm Warning are in effect tonight. Refer to the statements for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A major winter storm with heavy snow, mixed occasionally with sleet and freezing rain, is expected this weekend. Dangerously cold conditions accompany the storm, with an extended period of below freezing temperatures through all of next week. Refer to the Winter Storm Warning and Cold Weather Advisory for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to be prepared to report snowfall totals, and precipitation types as they are able during this event. ATL
The national radar mosaic for the moment the first event began.
22 cold/wind chill. Local standard time, as filed.
Wind chill values below advisory criteria of 0 degrees continued into the 26th.
Wind chill values below advisory criteria of 0 degrees continued into the 26th.
Wind chill values below advisory criteria of 0 degrees continued into the 26th.
Wind chill values below advisory criteria of 0 degrees continued into the 26th.
Wind chill values below advisory criteria of 0 degrees continued into the 26th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307477, 1307464, 1307483, 1307461, 1307468, 1307473, 1307454, 1307466, 1307470, 1307489, 1307490, 1307505, 1307513, 1307517, 1307520, 1307524, 1307451, 1307448, 1307449, 1307450, 1307487, 1307491.